• Home
  • Pregnancy &
Breastfeeding
  • Bookshop
  • Contact us
  • Donate now
  • Frequently Asked Questions
  • Please read

Our Helplines

1-877-327-4636 Alcohol and Substance
1-800-436-8477 Morning Sickness
1-888-246-5840 HIV and HIV Treatment
1-877-439-2744 Motherisk Helpline
416-813-6780 Motherisk Helpline

The Motherisk Nausea and Vomiting of Pregnancy (NVP) Forum

Motherisk receives questions from around the world about morning sickness symptoms, effects, treatments and ways to cope. Those questions and answers are posted here for anyone to read, provided the reader acknowledges and accepts the proviso and disclaimer below.

Taking Vitamin B6 and Diclectin

NVP Counselor
Date: 2006-08-16

Question:
I am currently seven weeks pregnant. I started experiencing nausea and some vomiting at the beginning of the fourth week and the symptoms have been getting progressively worse since then. This is my second pregnancy. I had very unpleasant NVP during my first pregnancy from the fifth week right to about 18 weeks. This time around, in an effort to curb the NVP before it got the better of me, I started taking Diclectin as soon as the symptoms started emerging. I started with the two at night and one first thing in the morning. At first, my evenings were still relatively comfortable, so I omitted the dose at noon. Eventually, I became ill in the evenings too, so I began taking a midday dose as well. This now brings me to 4 pills per day (2 at night, one in the morning, one at noon). My question pertains to the drowsiness that the Diclectin is apparently causing. After two weeks on the drug, my system still appears to be very sensitive to this side-effect. The sleepiness is almost as debilitating as the nausea. One way or the other, I can't function normally. When I talked to you on the hotline, you recommended taking vitamin B6 as a supplement to the Diclectin - and possibly even as a substitute to some of the doses. What I need to know is how to best introduce the vitamin B6 into the schedule. (If you discussed this on the telephone and I missed it, I apologise for asking you to repeat it - but I figured this is information that may also be useful to others). a) Do vitamin B6 supplements have the same sort of "time delay" as the Diclectin pills? Is it okay to take them at the same time as the Diclectin pills? b) I've noticed that Diclectin needs to be introduced slowly and similarly requires gradual weaning. Is the same true if adding vitamin B6 in addition to the Diclectin?

Answer:

a) Vitamin B6 does not have a delayed release as Diclectin does. It is perfectly OK to take it as directed by your doctor at the same time as Diclectin.

b) No, vitamin B6 does not require gradual introduction and weaning off.

Valid XHTML 1.0 Transitional [Valid RSS]

* - "MOTHERISK - Treating the mother - Protecting the unborn" is an official mark of The Hospital for Sick Children. All rights reserved.

The information on this website is not intended as a substitute for the advice and care of your doctor or other health-care provider. Always consult your doctor if you have any questions about exposures during pregnancy and before you take any medications.

Copyright © 1999-2013 The Hospital for Sick Children (SickKids). All rights reserved.

The Hospital for Sick Children (SickKids) is a health-care, teaching and research centre dedicated exclusively to children; affiliated with the University of Toronto. For general inquires please call: 416-813-1500.

  |  Contact SickKids  |  Terms of Use